Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS Omaha, NE

July 10, 20214 counties in Iowa; Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 10, 2021, 12:40 AM CDT for 4 counties in Iowa; Otoe County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 12:40 AM CDT (05:40 UTC)
Expired
Jul 10, 2021, 1:30 AM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Otoe County, NE

The radar

The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:02 AM CDTTSTM WND GST 808 Wsw Sidney, IAMESONET STATION RSDI4 SIDNEY - I29/HWY 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 9:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2603 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS53 KOAX 100540
SVROAX
IAC071-129-137-145-NEC131-100630-
/O.NEW.KOAX.SV.W.0105.210710T0540Z-210710T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1240 AM CDT Sat Jul 10 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Fremont County in southwestern Iowa...
  Southern Montgomery County in southwestern Iowa...
  Southern Mills County in southwestern Iowa...
  Page County in southwestern Iowa...
  Northeastern Otoe County in southeastern Nebraska...

* Until 130 AM CDT.

* At 1240 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles south of Pacific Junction to 5 miles
  southwest of Villisca, moving south at 60 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Clarinda and Sidney around 1250 AM CDT.
  Riverton around 1255 AM CDT.
  Hamburg and Braddyville around 100 AM CDT.

This includes Interstate 29 between mile markers 1 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4059 9566 4058 9572 4056 9573 4052 9572
      4059 9576 4058 9577 4066 9579 4068 9584
      4073 9589 4077 9584 4087 9585 4089 9581
      4094 9585 4097 9583 4095 9493 4057 9492
TIME...MOT...LOC 0540Z 347DEG 52KT 4091 9574 4089 9507 

HAIL...<.75IN
WIND...70MPH
 
$$

Petersen
2 follow-up statements
101 
WWUS53 KOAX 100621
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
121 AM CDT Sat Jul 10 2021

IAC129-137-NEC131-100630-
/O.CAN.KOAX.SV.W.0105.000000T0000Z-210710T0630Z/
Montgomery IA-Mills IA-Otoe NE-
121 AM CDT Sat Jul 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY...SOUTHERN
MILLS AND NORTHEASTERN OTOE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Iowa...and southeastern Nebraska.

LAT...LON 4059 9566 4058 9575 4065 9577 4068 9584
      4073 9589 4078 9583 4086 9493 4057 9492
TIME...MOT...LOC 0620Z 270DEG 52KT 4040 9553 4038 9487 

$$

IAC071-145-100630-
/O.CON.KOAX.SV.W.0105.000000T0000Z-210710T0630Z/
Fremont IA-Page IA-
121 AM CDT Sat Jul 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR FREMONT AND PAGE COUNTIES...

At 120 AM CDT, severe thunderstorms were located along a line
extending from Rock Port to near Maryville, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Fremont and Page Counties, including the following locations...
Hepburn, Northboro, College Springs, Waubonsie State Park,
Braddyville, Blanchard, Yorktown and Shambaugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4059 9566 4058 9575 4065 9577 4068 9584
      4073 9589 4078 9583 4086 9493 4057 9492
TIME...MOT...LOC 0620Z 270DEG 52KT 4040 9553 4038 9487 

HAIL...<.75IN
WIND...60MPH
 
$$

Petersen
280 
WWUS53 KOAX 100627
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
127 AM CDT Sat Jul 10 2021

IAC071-145-100637-
/O.EXP.KOAX.SV.W.0105.000000T0000Z-210710T0630Z/
Fremont IA-Page IA-
127 AM CDT Sat Jul 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR FREMONT AND PAGE COUNTIES WILL
EXPIRE AT 130 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Iowa...and southeastern Nebraska.

LAT...LON 4059 9566 4058 9575 4065 9577 4068 9584
      4073 9589 4078 9583 4086 9493 4057 9492
TIME...MOT...LOC 0627Z 347DEG 52KT 4031 9550 4029 9484 

$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:37 AM CDT, 3 minutes earlier.

Area forecast discussion, Jul 10, 12:37 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1237 AM CDT Sat Jul 10 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 335 PM CDT Fri Jul 9 2021

Things starting to maybe become a little more clear on how things
will pan out this afternoon/evening, but some key questions still
remain: 1. Where will the warm front set up? 2. Will forcing be
strong enough to break the fairly stout cap over the area (per the
KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface
obs show the warm front from roughly Tekamah, NE, eastward to
near Carroll, IA, and south/southeastward toward Creston, IA.
Difficult to say how much farther northeastward it makes it, as
outflow from a significant hail-producing storm that moved through
the Des Moines metro area could slow its progress a fair amount.
As far as forcing, could see some enhanced convergence with that
outflow, but may need to end up waiting for a strengthening low
level jet early this evening to get anything to go, which seems to
be the idea held by the CAMs, and those still have very little,
if anything, that initiates in the forecast area. That said, if
something does get going, plenty of instability with just over
3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear
would suggest supercells capable of all hazards, especially right
near the warm front where low level shear is likely enhanced. So
while severe storms aren't particularly likely in the forecast
area early this evening, still worth keeping a close eye on, as
potential is there.

Higher confidence that the greater severe weather risk will be
overnight as convection currently going up in SE WY into the NE
panhandle is expected to congeal into an MCS and move eastward
into the area toward 11 PM. Expect a damaging wind and hail threat
with those storms, as plenty of instability will remain in place
overnight. One question with regarding those storms will be cold
pool maintenance, as RAP guidance suggests 0-3 km shear values
generally less than 30 kts ahead of the line, but still should be
sufficient for at least some level of organization.

Main severe storm threat should exit the area by 5 AM or so, but
expect scattered showers and storms to persist through Saturday as
a mid/upper level trough currently over Montana digs into the
area and eventually cuts off. In addition to precip, this will
bring much cooler weather, with highs in the 70s for many both
Saturday and Sunday. Latest guidance suggests the low may stick
around the area a little bit longer than previously thought, which
could lead to continued showers and storms into at least Sunday,
so increased precip chances a bit through the Sunday morning
hours. May end up needing to go higher and possibly into Monday in
future forecasts.

Low should eventually push off toward the Great Lakes, bringing a
return to the mid and upper 80s by Tuesday. However, another bit
of shortwave energy and cold front look to slide through sometime
Tuesday night into Thursday bringing our next chance at precip,
though still some differences on exact timing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1227 AM CDT Sat Jul 10 2021

Ongoing thunderstorms at KOMA and KLNK will push through in the
first hour of the TAF cycle. Periods of showers and a few
thunderstorms are expected through much of the TAF cycle leaving
MVFR to IFR conditions through much of the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Kern
Hazardous weather outlook, Jul 9, 3:43 PM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
343 PM CDT Fri Jul 9 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
343 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Though not likely, a few strong to severe thunderstorms could
develop across extreme southeast Nebraska and southwest Iowa late
this afternoon into this evening. Any storms that do develop in
this area will be capable of producing large hail and damaging
winds. A few tornadoes would also be possible.

A more widespread severe weather episode is possible across
portions of the area later this evening. Strong to severe
thunderstorms are expected to develop across central Nebraska and
spread east through the area from around 10 PM through the early
morning hours Saturday. Large hail and damaging winds will be the
primary hazards with these storms.

Scattered thunderstorms are possible Saturday however severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Some lingering non-severe storms are possible into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of southeast
Nebraska and southwest Iowa this evening.

In the hours before

Local storm report, Jul 10, 12:29 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1229 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     TSTM WND DMG     3 W OFFUTT AFB          41.12N 95.97W
07/10/2021                   SARPY              NE   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

PF
Local storm report, Jul 10, 12:31 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1231 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND DMG     4 NNW BOYS TOWN         41.31N 96.15W
07/10/2021                   DOUGLAS            NE   PUBLIC

            4 INCH BRANCHES DOWN.

&&

TSN
Local storm report, Jul 10, 12:32 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1232 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     TSTM WND GST     7 ENE OMAHA             41.30N 95.89W
07/10/2021  M75 MPH          DOUGLAS            NE   ASOS

&&

PF
Local storm report, Jul 10, 12:33 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1233 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     1 N FIRTH               40.55N 96.60W
07/10/2021  M59 MPH          LANCASTER          NE   PUBLIC

&&

TSN
Local storm report, Jul 10, 12:36 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1236 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND GST     11 ESE HANCOCK          41.32N 95.18W
07/10/2021  M61 MPH          POTTAWATTAMIE      IA   UNKNOWN

            IOWA MESONET SITE.

&&

TSN
Local storm report, Jul 10, 12:39 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1239 AM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FUNNEL CLOUD     BURCHARD                40.15N 96.35W
07/10/2021                   PAWNEE             NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD.

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:52 PM CDTSevere Thunderstorm WarningOAXMonona38 min
Jul 9, 11:02 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby29 min
Jul 9, 11:19 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona41 min
Jul 9, 11:30 PM CDTSevere Thunderstorm WarningOAXHarrison, Mills, Montgomery, Pottawattamie, Shelby45 min
Jul 9, 11:38 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie52 min
Jul 9, 11:55 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie65 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie47 min
Jul 10, 12:26 AM CDTSevere Thunderstorm WarningOAXPottawattamie19 min
Jul 10, 12:42 AM CDTSevere Thunderstorm WarningOAXPottawattamie18 min
Jul 10, 12:44 AM CDTSevere Thunderstorm WarningOAXFremont61 min
Jul 10, 1:31 PM CDTSpecial Weather StatementOAXHarrison, Monona74 min
Jul 10, 1:56 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie64 min
Jul 10, 2:18 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby42 min
Jul 9, 9:30 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce45 min
Jul 9, 9:50 PM CDTSpecial Weather StatementOAXAntelope, Boone10 min
Jul 9, 10:12 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Knox, Madison, Pierce, Stanton and 1 more48 min
Jul 9, 10:15 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte45 min
Jul 9, 10:56 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders64 min
Jul 9, 11:00 PM CDTSevere Thunderstorm WarningOAXCuming, Madison, Pierce, Stanton, Wayne45 min
Jul 9, 11:26 PM CDTSevere Thunderstorm WarningOAXButler, Gage, Lancaster, Saline, Saunders, Seward64 min
Jul 9, 11:41 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Cuming, Dodge, Platte, Saunders and 1 more49 min
Jul 9, 11:46 PM CDTSevere Thunderstorm WarningOAXJefferson44 min
Jul 10, 12:11 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee49 min
Jul 10, 4:18 PM CDTSpecial Weather StatementOAXPawnee, Richardson27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.